Antidepressants: A Hard Habit to Break?

How to know if you’re suffering from antidepressant withdrawal.

Two hands holding a large amount of various pills.
Photo credit: Adobe Stock

Antidepressant Withdrawal: An Under-Recognized Problem

Despite the number of people affected, there has been little scientific study of the problem, and many physicians are unaware that for some patients, withdrawal reactions can be severe. In fact, some doctors are baffled when patients come into their offices reporting a wide range of symptoms that run the gamut from physical to psychiatric. Some practitioners may falsely attribute symptoms to ME/CFS or depression. Others may suspect the onset of a new illness, which can lead to unnecessary and costly tests or treatment.

The ‘Addiction’ Controversy & Other Word Games

In his book, Glenmullen describes a patient who saw a television commercial for Paxil, which depicted tense, sad, anxious people who — after being treated with the antidepressant — are then shown blissfully engaging in a variety of activities with their families. The ad explicitly states “Paxil is non-habit forming.” The patient complained bitterly to Dr. Glenmullen, “How can they get away with that?…I’m sitting there unable to get off Paxil for months watching them advertise it as non-habit forming…” Indeed, patients who know nothing about potential withdrawal symptoms before beginning an antidepressant — and then experience distressing symptoms upon discontinuing treatment — often feel misled and resentful that they were not informed of the risks.

A New Name For An Unwelcome Problem

Antidepressant withdrawal began to come to the attention of doctors and patients in the mid-1990s. Over the following years, antidepressant manufacturers have adamantly denied that the drugs are addictive or habit forming. Once the issue began to receive increasing attention, the drug companies led a successful effort to adopt the term “antidepressant discontinuation syndrome,” in order to avoid association with the concept of addiction and withdrawal. This terminology is now used in the medical literature.

Withdrawal reactions are distinct from a recurrence of the original disorder.

Some experts argue that the pharmaceutical companies’ insistence that antidepressants are “non-habit forming” and their efforts to de-emphasize withdrawal effects have made it difficult for doctors and patients to get accurate information. However, there is reliable information available on the topic, which can be found if one searches for it.

Understanding Withdrawal Symptoms

Withdrawal or “discontinuation” symptoms may emerge when a drug is stopped abruptly, when doses are missed, or when the dosage amount is reduced. While the mechanism of action in antidepressant withdrawal symptoms is unknown, experts have proposed a variety of hypotheses. One theory is that the use of SSRIs over a period of time causes serotonin receptors in the brain to “down-regulate” due to the increase of serotonin available. When the SSRI is discontinued, the decrease in serotonin combined with the down regulation of the receptors causes a deficiency of serotonin, which in turn could cause a variety of symptoms.

  • Gastrointestinal disturbance (nausea, diarrhea, abdominal pain)
  • Sleep problems (insomnia, vivid dreams)
  • Fatigue, malaise, drowsiness
  • Headache
  • Flu-like aches and pains
  • Agitation, irritability, anxiety
  • Depression, mood swings
  • Confusion or cognitive difficulties
  • Memory problems
  • Dizziness/light headedness
  • Sweats, chills
  • Change in appetite
  • Electric shock-like sensations
  • Other strange, tingling, or painful sensations
  • Muscle spasms, tremor
  • Numbness, burning, or tingling
  • Ringing or noises in the ears
Bottle of green pill capsules.
Photo by Sharon McCutcheon on Unsplash

Managing Antidepressant Withdrawal

Despite their claims that antidepressants are “non-habit forming,” the drugs’ manufacturers now warn against stopping antidepressants abruptly and suggest reducing the dosage gradually, though they provide no specific guidelines. The British National Formulary (otherwise known as the “doctor’s prescribing Bible” in Britain, which contains comprehensive information on prescription medications, including side effects, costs, etc.) recommends that patients who have been taking antidepressants for 8 weeks or more should taper off the medication over a 4-week period. Other experts suggest reducing the dosage by one-quarter every 4 to 6 weeks. Unfortunately, there has been little scientific study of various methods of discontinuation.

Three pill capsules in an open palm.
Photo by Mark Fletcher-Brown on Unsplash

Working with Your Doctor

It is vital for patients to be aware that antidepressants should not be stopped abruptly. If you are currently taking an antidepressant and are considering discontinuing treatment, it is critical that you complete the process under careful medical supervision. It is also a good idea for patients who are considering taking antidepressants (or switching to a different drug) to discuss with their doctors the potential problems of withdrawal and how they might be managed if they occur.

--

--

Writer with ME/CFS and fibromyalgia helping others to survive and thrive with chronic illness. Lifelong learner, dog mom, therapist-to-be.

Get the Medium app

A button that says 'Download on the App Store', and if clicked it will lead you to the iOS App store
A button that says 'Get it on, Google Play', and if clicked it will lead you to the Google Play store
Lisa Lorden Myers

Writer with ME/CFS and fibromyalgia helping others to survive and thrive with chronic illness. Lifelong learner, dog mom, therapist-to-be.